CIBA REQUESTS DELETION OF BISACODYL "FAINTNESS" LABEL WARNING
This article was originally published in The Tan Sheet
CIBA REQUESTS DELETION OF BISACODYL "FAINTNESS" LABEL WARNING in a June 11 citizens petition to FDA, given the small number of cases reported and the existence of only one case report in the medical literature. The petition asks FDA to amend the labeling section for the stimulant laxative ingredient bisacodyl (the active ingredient of Ciba's Dulcolax) in the OTC laxative monograph "to delete the term 'faintness.'" The bisacodyl warning currently reads: "This product may cause abdominal discomfort, faintness and cramps." Instead, Ciba suggested that the bisacodyl labeling be changed to: "This product may cause abdominal discomfort including cramps." C.B. Fleet also markets a bisacodyl product in enema, tablet and suppository form. Ciba maintained that "faintness" could be removed from the warning statement based on bisacodyl's side effect profile, which "has been established on the basis of long-term nonprescription use of Dulcolax tablets in the U.S." The petition states that "there appears to be no basis for the 'faintness' warning." A database search for the terms "faintness," "syncope" and "dizziness" for Dulcolax tablets between 1972 to 1992 "revealed that out of 2,201,791,600 [individual tablets] sold, only 30 cases were reported," Ciba said. "The annual incidence rate ranges from one in 20 million to one in 121 million," the company calculated. Ciba added that "under-reporting of events is known to occur and a 10x under-reporting factor is commonly used." The company maintained that "using 100- or 1,000-fold under-reporting factors does not alter the conclusion" since the "percent of reported [events]" remains "quite insignificant." Ciba also conducted an "extensive literature database search" using Medline 1966-1993, Embase 1974-1993, Biosis 1969-1993 and Inter Pharmaceutical Abs 1970-1993. "Only one reference from the literature search was found involving a syncopal episode," and was associated with verapamil in a 64-year-old male with a history of hypertrophic obstructive cardiomyopathy; Dulcolax was one of five laxatives used by the patient for constipation, according to the company. "This isolated case of syncope is as likely a reflection of a 10-year complex cardiac history as it is a possible result of the patient's polypharmacy," Ciba argued, adding that "no other reports were found that associated these symptoms with the use of bisacodyl." The company pointed out that in both the advanced notice of proposed rulemaking and the 1985 tentative final monograph for OTC laxatives, "bisacodyl was the only stimulant laxative required" to carry a warning for "faintness." Ciba said that a review of the references cited in the laxative tentative final monograph and advanced notice of proposed rulemaking "revealed that only one of the articles made mention of a single observation of "dizziness" and that "no reference mentioned 'faintness' associated with bisacodyl." In addition, Ciba noted that the NDA for Dulcolax "made no reference to 'faintness' related to the use of bisacodyl."
Sign in to continue reading.
New to Pink Sheet?
Start a free trial today!
Register for our free email digests: